Why is there bleeding after taking emergency contraceptive pill
Bleeding after taking an emergency contraceptive pill, such as the morning-after pill, is a common side effect. The bleeding is often referred to as withdrawal bleeding or breakthrough bleeding, and it can happen for various reasons:
1. Hormonal Changes: Emergency contraceptive pills contain high doses of hormones (like progestin or a combination of estrogen and progestin). These hormones can affect the uterine lining, leading to bleeding as the body adjusts to the sudden hormonal change.
2. Menstrual Cycle Disruption: Emergency contraceptives can disrupt your regular menstrual cycle. This disruption might cause bleeding that is not a regular period but rather a response to the hormones in the pill.
3. Uterine Lining Shedding: The pills can cause the uterine lining to shed, leading to bleeding. This shedding might occur due to the alteration in the hormonal balance caused by emergency contraception.
4. Side Effects: Some people may experience side effects like irregular bleeding, spotting, or changes in their menstrual cycle due to the high hormone dosage in emergency contraceptive pills.
5. Pre-existing Conditions: Some individuals might already have conditions that make them prone to irregular bleeding or make them more sensitive to changes in hormone levels. This can contribute to bleeding after taking the emergency contraceptive pill.
It's important to note that bleeding after taking emergency contraception is usually not a cause for concern and tends to resolve on its own. However, if the bleeding is severe, persists for an extended period, or is accompanied by severe pain or other concerning symptoms, it's advisable to consult a healthcare professional for further evaluation and guidance.
Dr. Sudhir Bhola
Dr. Sudhir Bhola is an award-winning Sexologist. Available for online audio, video, and clinic visit consultations. Call 9899118111